MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION LEVEEN COACCESS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

BOSTON SCIENTIFIC CORPORATION LEVEEN COACCESS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 36700
Medical Device Problem Code Failure to Unfold or Unwrap (1669)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Pneumothorax (2012)
Date of Event 06/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported the electrodes did not fully deploy and a slight parenchymal hemorrhage and a narrow pneumothorax occurred, treatment was terminated.Two leveen coaccess/3.5/15/15 electrodes were used in a lung ablation procedure.Mechanical testing was performed successfully outside of the patient.The first coaccess needle was then placed in the tumor.Despite the full advance of the shield electrode (i.E.Complete release when viewed from the outside), the shield is only unfolded with a maximum diameter of 1 cm within the lungs.Repositioning was performed several times: retraction and release of the needle in the same position / slightly rotated, retraction and removal of the shield electrode with a renewed test of the release outside the body - which succeeds without problems, the minimal advance of the coaccess needle and renewed release of the shield electrode.None of the maneuvers lead to the full deployment of the wing.Individual hooks on the umbrella cross each other in situ.To avoid the spread of tumor cells, the 1 cm expanded screen is used to ablate 2 cycles in the position it has reached, the technical process being inconspicuous.To ensure complete tumor ablation, the second set of 3.5 cm leveen coaccess, extracorporeal tested successfully, the shielding electrode is inserted over the old coaccess needle.The umbrella could not be fully unfolded in the desired position either.Ultimately, the coaccess needle is placed well behind the tumor.Here complete unfolding of the umbrella and 2 cycles of ablation.Withdrawal of the needle and renewed technically correct release of the needle, 2 cycles of ablation.In the desired end position after a renewed retraction; however, the screen does not open completely again.The operation was then terminated.A slight parenchymal hemorrhage, narrow pneumothorax was noted, no intervention was required.In out control computed tomography (ct) scan, done 2 days after treatment, revealed the ablation necrosis tightly encloses the tumor.So at this point, the necrosis might be big enough for total ablation, a recommended positron emission tomography (pet ct) scan to control the result, and search for a left vital tumor in 3 months.Another ablation may be needed.Whether a sufficiently large ablation zone could be achieved with a safety margin, unfortunately, cannot be assessed based on the control ct.At this point, it is uncertain if the whole tumor is ablated.The patient is fine and has left the institution.
 
Additional Manufacturer Narrative
Device evaluated by manufacturer: no visual damage or defects were observed on the electrode.The tines extended and retracted without resistance during functional evaluation.Therefore, the reported complaint related to "needle/tines difficult to extend" was not confirmed.
 
Event or Problem Description

Brand Name
LEVEEN COACCESS
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key12104155
Report Number2134265-2021-08258
Device Sequence Number3820058
Product Code GEI
UDI-Device Identifier08714729295617
UDI-Public08714729295617
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K140505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/28/2024
Device Model Number36700
Device Catalogue Number36700
Device Lot Number0027052989
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2021
Initial Date Received by Manufacturer 06/18/2021
Supplement Date Received by Manufacturer07/28/2021
Initial Report FDA Received Date07/01/2021
Supplement Report FDA Received Date08/23/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age84 YR